Opioids: A Frequent Cause of Constipation

If you or a loved one is living with chronic pain, the doctor may have prescribed a medication called an opioid for pain relief. While opioids can effectively relieve pain, they may have an undesired effect in the gut, or digestive tract, which causes constipation.

Opioids are a frequent cause of constipation.

Constipation is a frequent side effect of opioids. The signs and symptoms of constipation may include:

  • Dry, hard stools
  • Infrequent stools (fewer than 3 per week)
  • Excessive straining
  • Sense of incomplete emptying of your bowels
  • Excessive time on the toilet or not passing stools

Do you have opioid-induced constipation (OIC)?

OIC is different from other types of constipation. Because OIC is caused by the way opioids work in the gut, laxatives and lifestyle changes (eg, increasing fluid and exercise) that do not address this underlying cause may be unsuccessful in providing relief for patients with OIC. When this happens, a medicine that targets the cause of OIC may help in providing relief.

If left untreated, this type of constipation can lead to more serious symptoms including stomach pain, vomiting, and stools that don’t move.

These stools can accumulate and harden, making it more difficult to have a bowel movement.